Custom Search

News

Monday 01 January 2001

Olanzapine-induced leukopenia with human leukocyte antigen profiling.

By: Buchman N, Strous RD, Ulman AM, Lerner M, Kotler M.

Int Clin Psychopharmacol 2001 Jan;16(1):55-7

Olanzapine is an atypical antipsychotic medication frequently used in the management of psychotic states. While it has proved to be safe compared to clozapine with regard to haematotoxicity, because it has only been available for a few years, full documentation of its haematological side-effects remains incomplete. We report a case of olanzapine-induced leukopenia with associated neutropenia. Since clozapine-induced haematotoxicity has been associated with characteristic human leukocyte antigen (HLA) groups, HLA typing was determined in this patient. Following failure with typical antipsychotic medication, the patient received 10 mg/day of olanzapine. Three weeks later, he developed fever and a significant decrease in leukocyte count. Olanzapine was immediately discontinued. HLA typing was determined. The white cell count returned to normal and the fever, most probably secondary to the low white cell count, subsided with antibiotic treatment. HLA typing results were: A1 24, B7, B35, DRB1*15, DRB1*11, DRB3*01-03, DRB5*01-02. Olanzapine may induce serious leukopenia and neutropenia. HLA typing in this single patient demonstrated a distinct haplotype compared to that previously observed in clozapine-induced haematoxicity.

Use of this site is subject to the following terms of use